Hail, Nuckolls
- When
- March 12, 7:30 AM CST
- Where
- Nuckolls County, 4 mi W of Bostwick
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.050, -98.267
Early morning thunderstorms brought penny to golf ball sized hail from along the state line west of Bostwick in Nuckolls county to east of Exeter in Fillmore county. Two accidents occurred during the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Early morning thunderstorms brought penny to golf ball sized hail from along the state line west of Bostwick in Nuckolls county to east of Exeter in Fillmore county. Two accidents occurred during the storms. The first was along US 81 at Fairmont when a thunderstorm wind gust blew a vehicle and trailer off the highway. Three people sustained minor injuries (direct) due to the accident. They were treated and released at an area hospital. The other accident occurred near Exeter where a vehicle slid off the hail covered roadway. No injuries occurred in this accident.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 12, 5:25 AM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 525 AM CST SUN MAR 12 2006 .UPDATE...ADDED THUNDERSTORMS THIS MORNING ONE COUNTY WEST INTO OSBORNE AND SMITH COUNTIES. ELEVATED CONVECTION WILL BE VERY CLOSE TO THE CWFA...AND MAY BE JUST A HAIR FURTHER WEST. COVERAGE STILL PRETTY LIMITED. && .PREV DISCUSSION...SURFACE LOW FINALLY LIKELY TO EMERGE ON THE FRONT RANGE AS PRESSURE FALLS INCREASE ACROSS SOUTHWEST NEBRASKA AT 10Z. STRONG UPPER SYSTEM ON THE MOVE THROUGH THE ROCKIES. CWFA TEMPERATURES AT 4 AM RANGE FROM THE MIDDLE 30S TO LOWER 40S. QUITE COMPLEX FORECAST FOR THE CWFA TODAY AND TONIGHT. THE MAIN ISSUES ARISE FROM CLEARING IN SOUTHERN ZONES TODAY RESULTING IN A SHARP TEMPERATURES GRADIENT ACROSS THE CWFA...AND WHETHER PRECIPITATION WILL REALLY AMOUNT TO MUCH AT ALL. SOME PRETTY IMPRESSIVE WARM ADVECTION SEEN ON THE PROFILERS OF WESTERN KANSAS/NEBRASKA EARLY THIS MORNING. H85 MOISTURE SURGE FINALLY WORKING INTO EASTERN KANSAS WITH LOWER CLOUDS DEVELOPING BUT DEEPER MOISTURE DOWN TO THE SURFACE SLOWING WORKING THROUGH OKLAHOMA. MID CLOUDS OVERNIGHT HAVE PRETTY MUCH COVERED THE REGION AND CLOUDS WILL BE THE CASE FOR THE MORNING FOR MOST OF THE AREA. MODELS DEPICT WARM ADVECTION LIFT ALONG WITH WEAK MID LEVEL LIFT WILL TAP INTO MOISTURE...AND WE NOW HAVE ISOLATED CELLS NEAR WICHITA. GOOD AGREEMENT THAT THIS POSSIBILITY EXISTS OVER THE EASTERN CWFA AND HAVE CONTINUED THAT RISK. POCKET OF ELEVATED INSTABILITY DEPICTED NICELY ON THE NAM AND GENERALLY IMPACTS SOUTHEAST CWFA PRIMARILY. THIS SEEM TO FIT THE LEADING AREA OF SURGING MOISTURE. THIS ALSO FITS ALONG WITH THE DEVELOPMENT OF THE SURFACE FRONTAL BOUNDARY ACROSS NORTHERN KANSAS BY LATE MORNING. RUC/NAM BOTH SHOW THIS LIFTING SAY CLOSE TO HIGHWAY 6 IN SOUTHERN NEBRASKA. 06Z NAM FURTHER NORTH. HOWEVER 06Z GFS NOT AT FAR NORTH. THIS IS THE MAIN ISSUE TODAY WITH TEMPERATURES. TEMPERATURES TO THE SOUTH OF BOUNDARY COULD SOAR...ESPECIALLY ONCE DRY LINE RIFLES EAST BY MIDDAY ACROSS KANSAS. TO THE NORTH...ONLY LIMITED RISE IN TEMPERATURES LIKELY WITH CLOUDS...EAST WINDS...AND SOME LIGHT PRECIPITATION POSSIBLE. TRIED TO SHARPEN THINGS UP ON THE TEMPERATURE/CLOUD COVER SIDE TODAY...WITH NEARLY A 30 DEGREE RANGE IN TEMPERATURES LIKELY FROM NORTH TO SOUTH. RIGHT NOW...ANTICIPATE AT LEAST SOME LEVEL OF CLEARING AS FAR NORTH AS THE FIRST TIER OF NEBRASKA COUNTIES. ONE OTHER ISSUE WHICH COULD ARISE IS SOME WIND ISSUES IN THE FAR SOUTHERN CWFA BEHIND THE DRY-LINE. SOUTHWEST WINDS AT H85 OF 35 TO 45 KNOTS LIKELY TO MIX DOWN WITH SIGNIFICANT MID LEVEL MOMENTUM TRANSFER. HAVE INCREASED WINDS IN THOSE AREAS TO 20 TO 30 MPH...BUT NEAR ADVISORY LEVEL WINDS POSSIBLE. UPPER WAVE TRACK IS NOT FAVORABLE FOR SIGNIFICANT PRECIPITATION OVER MOST OF THE CWFA. CONSENSUS IS THINGS WILL BE TOO FAR NORTH ALTHOUGH THE LATEST UKMET IS A BIT FURTHER SOUTH. OTHER CONSENSUS IS THE DRY AIR WILL RAPIDLY SURGE EAST...EFFECTLY CUTTING MOISTURE TO THE SOUTH...AND LEAVING A NARROW AXIS OF MOISTURE AVAILABILITY FROM THE EAST. WHILE MAIN FRONTOGENETIC FORCING IS CLEARLY NORTH OF THE CWFA...MODELS ATTEMPT TO PUMP SOME PRECIPITATION ALONG THE COLD FRONTAL SURGE THIS EVENING. GFS LOOKS WAY OVERDONE...AS FRONT PLOWS INTO VERY DRY AIR MASS OVER SOUTHERN CWFA. HIGH BASED SHOWERS SEEMS MOST PLAUSIBLE. TO THE NORTH...A MIXTURE OF RAIN AND SNOW WILL OCCUR...AND EVENTUALLY SPILL SOME FROZEN PRECIPITATION FURTHERR SOUTH BEHIND THE FRONT. AGREE WITH PREVIOUS GID FORECASTER AND WWD...WITH MAYBE AN INCH OR SO THE FAR NORTHERN ZONES POSSIBLE. LOOKS LIKE WE ESCAPE SIGNIFICANT SNOW. BACKED OFF PRECIPITATION TO FLURRIES MONDAY AND KEPT THE NOON TIME CUTOFF. MAIN ISSUE MONDAY IS CHILLY TEMPERATURES AND BRISK WINDS. FEW...IF ANY...CHANGES THEREAFTER. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && 05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 552 AM CST SUN MAR 12 2006 KSZ005-017-NEZ039>041-060-072-073-082-083-131200- PHILLIPS-ROOKS-VALLEY-GREELEY-NANCE-DAWSON-GOSPER-PHELPS-FURNAS- HARLAN- 552 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA NORTH OF HIGHWAY 92...AND WEST OF HIGHWAY 183...AND FOR PORTIONS OF NORTH CENTRAL KANSAS ALONG AND WEST OF HIGHWAY 183. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ046>049-061-131200- SHERMAN-HOWARD-MERRICK-POLK-BUFFALO- 552 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART SOUTH CENTRAL NEBRASKA ALONG AND ABOUT 20 MILES EITHER SIDE OF STATE HIGHWAY 92. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY TODAY ACROSS THE OUTLOOK AREA...DUE TO LOW RELATIVE HUMIDITIES...DRY FUELS...AND OCCASIONALLY BRISK WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ062>064-074>077-084>087-131200- HALL-HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE-FRANKLIN-WEBSTER- NUCKOLLS-THAYER- 552 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL NEBRASKA...ALONG AND SOUTH OF INTERSTATE 80...AND EAST OF STATE HIGHWAY 10. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. WHILE WIDESPREAD SEVERE WEATHER IS NOT LIKELY...AN ISOLATED STRONG OR SEVERE THUNDERSTORM IS POSSIBLE. THE MAIN HAZARD WILL BE HAIL TO ONE INCH IN DIAMETER. IN ADDITION...DEADLY AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM. THE RISK FOR THUNDERSTORMS WILL DIMINISH BY EVENING. THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY TODAY ACROSS THE OUTLOOK AREA...DUE TO LOW RELATIVE HUMIDITIES...DRY FUELS...AND OCCASIONALLY BRISK WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR HAIL REPORT THROUGH THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ006-007-018-019-131200- SMITH-JEWELL-OSBORNE-MITCHELL- 552 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF NORTH CENTRAL KANSAS...MAINLY ALONG AND EAST OF HIGHWAY 281. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS MORNING. WHILE WIDESPREAD SEVERE WEATHER IS NOT LIKELY...AN ISOLATED SEVERE THUNDERSTORM MAY OCCUR. THE MAIN HAZARD WILL BE HAIL TO ONE INCH IN DIAMETER. IN ADDITION...DEADLY AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM. THE RISK FOR THUNDERSTORMS WILL DIMINISH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR HAIL REPORTS THIS MORNING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The Grand Island radar (KUEX), 34 km away, was scanning. The volume nearest the first event began at 13:28 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498238, 5498239, 5498240, 5498241, 5498242, 5498243, 5498244, 5498245, 5498329, 5498330.